Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 460, NWS Midland/Odessa, TX

July 12, 2007Culberson County, Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 12, 2007, 2:51 PM CDT for Culberson County, Jeff Davis County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2007, 2:51 PM CDT (19:51 UTC)
Expired
Jul 12, 2007, 3:45 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Culberson County, TX, Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 220 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 121951
SVRMAF
TXC109-243-122045-
/O.NEW.KMAF.SV.W.0460.070712T1951Z-070712T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT THU JUL 12 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS...
  NORTH CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 345 PM CDT

* AT 245 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND    
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR    
  KENT...OR 37 MILES NORTHWEST OF FORT DAVIS...MOVING NORTH AT 15    
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SOUTHEASTERN CULBERSON COUNTY...
  EASTERN CULBERSON COUNTY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

LAT...LON 3102 10461 3141 10440 3133 10410 3111 10411
      3094 10396 3082 10417

$$
1 follow-up statement
000 
WWUS54 KMAF 122004
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CDT THU JUL 12 2007

TXC109-243-122045-
/O.CON.KMAF.SV.W.0460.000000T0000Z-070712T2045Z/
CULBERSON TX-JEFF DAVIS TX-
301 PM CDT THU JUL 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT 
FOR NORTH CENTRAL JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES...

AT 253 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
KENT...OR ABOUT 37 MILES NORTHWEST OF FORT DAVIS...MOVING NORTH AT 15
MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...KENT...
RURAL SOUTHEASTERN CULBERSON COUNTY.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

LAT...LON 3102 10461 3141 10440 3133 10410 3111 10411
      3094 10396 3082 10417

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 12:03 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 12, 12:03 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1203 PM CDT THU JUL 12 2007

.UPDATE...
UPDATED THE FORECAST PACKAGE MAINLY FOR ONGOING CONVECTION IN EDDY
AND LEA COUNTIES. NAM SHOWING AN AREA OF STEEPER MID LEVEL LAPSE
RATES OVER SOUTHEASTERN NEW MEXICO IS COMBINING WITH MID LEVEL
MOISTURE TO KEEP SHOWERS CONTINUING OVER THE AREA. EXPECT THIS TO
CONTINUE THROUGH THE AFTERNOON AND HAVE THUS UPDATED THE FORECAST
PACKAGE TO INCREASE POPS ACROSS MAINLY THE WESTERN PORTIONS OF THE
CWA.

&&

.PREV DISCUSSION... /ISSUED 342 AM CDT THU JUL 12 2007/

SHORT TERM...
SHEAR AXIS HAS BEEN SHOVED BY THE UPPER HIGH ALONG THE TEXAS GULF
COAST NORTHWEST TO ALONG THE WEST TEXAS/SOUTHEAST NEW MEXICO BORDER.
IN THIS AXIS AN AREA OF RAIN AND THUNDERSTORMS IS ONGOING ACROSS
EXTREME WEST TEXAS AND EDDY COUNTY IN PRECIPITABLE WATER VALUES
APPROACHING 1.5 INCHES. WILL CONTINUE SLIGHT CHANCE TO CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE AFOREMENTIONED AREAS TODAY WITH
SHEAR AXIS REMAINING IN PLACE. DISTURBANCES IN THE NORTHWEST FLOW
ALOFT AND STATIONARY FRONT TO THE NORTH WILL PROBABLY GENERATE A
THUNDERSTORM COMPLEX ACROSS SOUTHERN KANSAS AND THE TEXAS/OKLAHOMA
PANHANDLES TONIGHT. OUTFLOW FROM THIS ACTIVITY MAY GENERATE STORMS
TONIGHT ACROSS THE NORTHERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO
(WITH HELP FROM SHEAR AXIS) AS THE COMPLEX HEADS SOUTHEAST INTO
WARM MOIST AIR. INCREASED POP AND QPF GRID THIS MORNING FAR WEST TO
ACCOUNT FOR ONGOING ACTIVITY. TWEAKED TEMPERATURE WIND AND DEWPOINT
GRIDS.

LONG TERM...
A STRONG RIDGE REMAINS ACROSS THE WEST WITH A TROUGH OVER THE EAST.
MODELS DEVELOP A STRONG SHORTWAVE AND BRING IT DOWN ACROSS THE RED
RIVER IN NORTHWEST FLOW.  THIS SHORTWAVE IS EXPECTED TO DEEPEN AND
MERGE WITH THE GREAT LAKES TROUGH PUSHING A COLD FRONT INTO THE
AREA.  MODELS DEVELOP STORMS ALONG AND BEHIND THIS FRONT ACROSS
THE PANHANDLE AND SOUTH PLAINS WHICH SHOULD HELP TO PUSH IT INTO THE
AREA FRIDAY.  THE FRONT IS EXPECTED TO MAKE IT TO THE PECOS RIVER BY
SUNDOWN... AND THROUGH REST OF THE AREA OVERNIGHT.

WHILE LOW CHANCES OF STORMS WILL STRETCH THROUGH MOST OF THE
FORECAST... ESPECIALLY FOR THE MOUNTAINOUS AREAS... FRIDAY/SATURDAY
WILL BE THE BEST CHANCE FOR WIDESPREAD RAIN FOR THE AREA.

TEMPS ARE EXPECTED TO BE NEAR NORMAL.  MEX GUIDANCE HAS BEEN FLIP
FLOPPING ON SATURDAY TEMPS... LATEST MEX MOS KEEPS HIGHS WARM EVEN
BEHIND THE FRONT... EXPECT TO GET A FEW DEGREES COOLING.  OVERALL
LOOK FOR HIGHS IN THE LOW TO MID 90S WITH 100 DEGREES ALONG PECOS
AND RIO GRANDE VALLEYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              96  73  93  70  /  10  10  30  30
CARLSBAD NM                95  68  95  69  /  40  30  30  40
DRYDEN TX                  96  73  98  73  /  10   0  10  30
FORT STOCKTON TX           96  73  97  72  /  10  10  20  40
GUADALUPE PASS TX          88  69  95  65  /  40  30  30  40
HOBBS NM                   97  70  94  68  /  20  20  30  30
MARFA TX                   88  59  90  64  /  20  20  20  40
MIDLAND INTL AIRPORT TX    95  72  94  69  /  10  10  30  30
ODESSA TX                  96  73  94  70  /  10  10  20  30
WINK TX                   100  74 100  73  /  10  10  20  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 12, 2:09 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT THU JUL 12 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
209 PM CDT THU JUL 12 2007 /109 PM MDT THU JUL 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE
SOUTHEAST NEW MEXICO...THE GUADALUPE MOUNTAINS...THE DAVIS
MOUNTAINS AND THE NORTHWESTERN PERMIAN BASIN. THE MOST FAVORED
AREA FOR THUNDERSTORM ACTIVITY WILL BE SOUTHEAST NEW MEXICO AND
THE GUADALUPE MOUNTAINS. SEVERE WEATHER IS NOT EXPECTED...HOWEVER
SOME OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS TO 45 MPH AND
HEAVY RAINFALL. FLASH FLOODING OF FLOOD PRONE AREAS WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
MOST OF THE AREA FRIDAY AND SATURDAY. THE MOST FAVORED AREA FOR
THUNDERSTORM DEVELOPMENT WILL BE SOUTHEAST NEW MEXICO AND THE
NORTHWESTERN PERMIAN BASIN. HEAVY RAINFALL AND FLASH FLOODING WILL
BE THE MAIN THREATS FROM THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 12, 2:03 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CDT THU JUL 12 2007

TXZ074-122000-
DAVIS/APACHE MOUNTAINS AREA-
203 PM CDT THU JUL 12 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN AND NORTHERN JEFF
DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF MCDONALD
OBSERVATORY AT 203 PM CDT...MOVING NORTHEAST AT 15 MPH.  ANOTHER
STRONG THUNDERSTORM WAS LOCATED AT THE INTERSECTION OF STATE ROUTE
118 AND STATE ROUTE 166 OR ABOUT 10 MILES NORTHWEST OF MCDONALD
OBSERVATORY

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

PEOPLE IN EASTERN AND NORTHERN JEFF DAVIS COUNTY SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:53 PM CDTSevere Thunderstorm WarningMAFPresidio67 min
Jul 12, 1:53 AM CDTRiver Flood WarningMAFPresidio7 hr
Jul 12, 1:53 AM CDTRiver Flood WarningMAFPresidio7 hr
Jul 12, 4:27 PM CDTSevere Thunderstorm WarningMAFCulberson63 min
Jul 12, 6:20 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Ward40 min
Jul 12, 6:49 PM CDTSevere Thunderstorm WarningMAFEctor56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.